Georgia, 2013

Hail and Damaging Winds in Georgia, June 24, 2013

June 24, 2013 · NWS FFC · 4 events in 4 counties and zones

Another shortwave moved into the Southeast on the afternoon of the 24th. Continued ample Gulf and Atlantic moisture was in place, and thus numerous showers and thunderstorms developed during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Another shortwave moved into the Southeast on the afternoon of the 24th. Continued ample Gulf and Atlantic moisture was in place, and thus numerous showers and thunderstorms developed during the afternoon and evening hours. There was enough instability in place for some of these to become severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 24, 12:44 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 24, 12:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 PM EDT MON JUN 24 2013

.PREV DISCUSSION... /ISSUED 1052 AM EDT MON JUN 24 2013/

UPDATE...
500MB ANALYSIS SHOWS A TROUGH ACROSS WESTERN AL. THIS FEATURE HAS
SERVED TO FOCUS MOSTLY SHOWERS THIS MORNING ACROSS NORTH CENTRAL
AL...AND NOW NW GA. DO THINK ANY SCT PRECIP LATE THIS MORNING AND
EARLY AFTERNOON WILL BE CONCENTRATED CLOSEST TO THE TROUGH.
HOWEVER...FOR THE REMAINDER OF THE AFTERNOON...DO THINK PRECIP
WILL FOCUS JUST ALONG AND AHEAD OF THE SEA BREEZE ACROSS THE SE
CWFA. THE 12Z RUN OF THE HRRR SHOWS THIS FAIRLY WELL.

12Z SOUNDING ANALYSIS SHOWS A MOIST COLUMN UP THROUGH 750MB WITH
LIGHT SW FLOW IN THE BOUNDARY LAYER. PWATS ARE AROUND AN INCH AND
THREE QUARTERS...SO ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY DOWNPOURS. SURFACE WILL REMAIN PRETTY
UNSTABLE THROUGH THE DAY...SO SCT/NRMS TSTMS WILL BE POSSIBLE. A
FEW THUNDERSTORMS COULD BECOME STRONG AND PRODUCE PROLIFIC
LIGHTNING STRIKES...BUT THE POTENTIAL FOR SEVERE WEATHER IS RATHER
LOW.

PREV DISCUSSION... /ISSUED 734 AM EDT MON JUN 24 2013/

SHORT TERM /TODAY THROUGH TUESDAY/...
/ISSUED AT 402 AM EDT MON JUN 24 2013/
CURRENT CONVECTION OVER THE NORTHEAST MOUNTAINS RESPONDING TO A
MOIST UPSLOPE FLOW ALOFT. THIS WILL SLOWLY SHIFT INTO NORTH CAROLINA
HOWEVER THERE REMAINS ENOUGH OF A RISK TO KEEP LOW POPS GOING INTO
THE MID MORNING HOURS. ISOLATED SHOWERS HAVE ALSO DEVELOPED ACROSS
PARTS OF SOUTH AND EAST GA RESPONDING TO A WEAK SHORT WAVE IN THE
MID LEVELS. THIS KEEPS ENOUGH OF A RISK TO KEEP LOW POPS GOING INTO
THE MID MORNING HOURS AS WELL OVER PARTS OF CENTRAL GA. A SHORT WAVE
MOVING THROUGH THE MISSISSIPPI VALLEY WILL MOVE INTO THE CWA THIS
AFTERNOON. COMBINING THIS WITH AMPLE GULF AND ATLANTIC MOISTURE
SHOULD AID IN SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON...MOST NUMEROUS ACROSS CENTRAL GA WHERE LIKELY POPS SEEM
IN ORDER. CONVECTION SHOULD DIMINISH AFTER SUNSET WITH SOME
LINGERING SHOWERS ACROSS THE NORTHEAST MOUNTAINS AND ALSO CENTRAL GA
INTO THE MORNING HOURS ON TUESDAY.

RISING H5 HEIGHTS WILL INCREASE THICKNESSES TODAY. THIS SHOULD
PRODUCE WARMER TEMPS TODAY. THE NAM IS A BIT COOLER AND HAVE OPTED
FOR THE WARMER GFS BOTH TODAY AND TUESDAY.

17

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
/ISSUED AT 402 AM EDT MON JUN 24 2013/
DIURNAL CONVECTION EXPECTED EACH AFTERNOON AND EVENING THROUGH THE
WEEK. MODELS IN GOOD AGREEMENT WITH SURFACE RIDGE LOSING ITS GRIP
ON THE SOUTHEAST BY WEEKS END...AND UPPER LEVEL RIDGE BUILDING AND
REMAINING OVER THE WESTERN US AS LONG WAVE TROUGH SETS UP OVER THE
EAST COAST BY FRIDAY. WITH THE EASTERN EXTENT OF THE UPPER LEVEL
RIDGE MORE LIMITED THAN PREVIOUSLY EXPECTED...HAVE COOLED EXTENDED
HIGH TEMPERATURES A DEGREE OR TWO. STILL LOOKING FOR HIGHS IN THE
UPPER 80S AND LOW 90S.

HAVE INCREASED POPS SOMEWHAT FOR THE WEEKEND...AND EXPECT THIS
UPWARD TREND IN THE FORECAST TO CONTINUE IN THE COMING DAYS. ENHANCED
MOISTURE ACROSS THE REGION AS A RESULT OF THE UPPER LEVEL TROUGH
AND ASSOCIATED FRONTAL BOUNDARY SHOULD SUPPORT MORE SIGNIFICANT
COVERAGE OF PRECIP ACTIVITY. ANTICIPATE FRONTAL PASSAGE BY EARLY NEXT
WEEK...WITH DROP IN POPS AND SLIGHTLY COOLER TEMPERATURES IN STORE
AS A RESULT.

31

&&

.AVIATION...
18Z UPDATE...
NO MAJOR CHANGES TO THE TAFS FOR THIS CYCLE. DIFFERENTIAL HEATING
BOUNDARY AND SHEAR AXIS ALOFT CONTINUE TO DEVELOP SCT SHRA/TSRA
ACROSS NORTHERN GA THIS AFTERNOON. IN ADDITION...A CONVERGENCE
ZONE HAS ALSO DEVELOPED ACROSS THE SE. HAVE GONE VERY CLOSE TO THE
13Z HRRR SOLUTION...WITH THE BEST CHANCE OF TSRA AT ATL BETWEEN 21Z
AND 23Z. COVERAGE SHOULD BE HIGHER TOMORROW AS SHEAR AXIX SLIPS
EAST OVER THE CWFA TOMROROW.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE CONVECTIVE TIMING. HIGH CONFIDENCE REMAINING
ELEMENTS.

NLISTEMAA
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  69  89  70 /  50  50  50  20
ATLANTA         88  71  88  72 /  50  50  50  20
BLAIRSVILLE     83  63  84  65 /  40  40  40  20
CARTERSVILLE    87  68  88  70 /  50  50  40  20
COLUMBUS        91  73  92  73 /  50  50  60  20
GAINESVILLE     86  69  88  71 /  50  50  40  20
MACON           89  70  91  72 /  60  60  60  20
ROME            89  68  91  70 /  40  40  40  20
PEACHTREE CITY  88  68  90  70 /  50  50  50  20
VIDALIA         91  73  91  74 /  60  60  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 24, 4:47 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 AM EDT MON JUN 24 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
547 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA AS INSTABILITY INCREASES
WITH DAYTIME HEATING. THE HIGHEST CHANCE OF THUNDERSTORMS IS
ACROSS CENTRAL GEORGIA.

WEATHER HAZARDS EXPECTED...
THE MAIN THREATS WILL ANY DEVELOPMENT WILL BE OCCASIONAL
LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MOIST AND UNSTABLE CONDITIONS WILL PERSIST THROUGH THE
WEEK...WITH SUMMERTIME CONVECTION EXPECTED EACH DAY. IT IS
POSSIBLE FOR SOME ISOLATED STRONG STORMS...GENERALLY IN THE
AFTERNOON AND EVENING DUE TO DAYTIME HEATING. EXPECT FREQUENT
LIGHTNING...STRONG WINDS...AND HEAVY RAINFALL AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 24, 12:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT MON JUN 24 2013

GAZ097-241800-
130 PM EDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN LAURENS COUNTY
UNTIL 200 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARLOW...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE DUDLEY...DEXTER...HARLOW...MINTER...CHAPPELLS MILL...
EAST DUBLIN AND DUBLIN. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3261 8315 3266 8305 3271 8293 3250 8272
      3240 8302 3241 8308 3251 8316
TIME...MOT...LOC 1730Z 236DEG 5KT 3250 8304

The radar

The Robins AFB radar (KJGX), 42 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Laurens

When
June 24, 1:00 PM EST to 1:05 PM EST
Where
Laurens County, 1.81 mi NE of Harlow to 0.21 mi E of East Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.500, -82.950

The Laurens County Emergency Manager reported several trees down across the Dublin area, including some along the intersection of Highway 257 and Dublin-Eastman Road.

Thunderstorm Wind, Dodge

When
June 24, 1:55 PM EST
Where
Dodge County, Eastman
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
32.200, -83.180

The Dodge County 911 Center reported that two trees were blown down in Eastman. One was down along Highway 87 and another on Rocky Springs Road near Highway 341.

Hail, Dooly

When
June 24, 3:25 PM EST to 3:30 PM EST
Where
Dooly County, Vienna
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.100, -83.780

The Dooly County Sheriff's Office reported dime sized hail in Vienna.

Thunderstorm Wind, Houston

When
June 24, 3:45 PM EST to 3:55 PM EST
Where
Houston County, 3.14 mi S of Neal to 0.61 mi ESE of Wrights Mill
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.385, -83.789

The Houston County 911 Center reported numerous trees down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464982, 464983, 464985, 464984.